Pharmacy/hives

Advertisement


Question
gisella,thanks for the e-mail concerning hives.it was very informative and appreciate the time you took in preparing my answer.as a 80 year old man with diabetes and hypertension,i believe you are right taking zyrtec instead of hydroxyzine.my creatinine clearance is 56 so I can take 10mg of zyrtec.is zyrtec safe long term?also stopped alpondine too many side effects

Answer
Dear Howard,
It's great that you've learned of your creatinine clearance.  Yes, that's correct...10mg Zyrtec is the appropriate dose for you.  Your question is about the long-term safety of Zyrtec.  There's not a lot of info out there, Howard.  Mostly because Zyrtec hasn't been around long enough to be able to say with certainty what it's long-term effects may be.  Results from clinical trials are useful, but essentially limited.  Drug approval for marketing can take years, and so if trials are conducted for extensive periods, these drugs may never make it to the shelves.  So pharmaceutical companies continue to monitor their product's safety through 'post-marketing' surveillance.  This is known as pharmacovigilance or 'drug safety'.

From my research, I believe that the longest running trials with Zyrtec have been 18 months in children and 6months in adults.  The company would, therefore, carry a disclaimer that it will not recommend use beyond 6months.  Having said this, there are probably people out there that have used the drug for longer periods.  I'll direct to the following website for a summary of Zyrtec's post-marketing experience: http://www.drugs.com/pro/zyrtec-tablets.html
This site seems to be sourced from FDA literature.  It is important to note that these additional side-effect are rare.

The general rule with medications is that the smallest possible dose should be used for the shortest possible time.  In reality, though, some people will need to be on life-long medications.  My suggestion is to try Zyrtec and see how you go.  Keep in touch with your physician, and maybe consider a break from time to time.  You may find that a shortish course of the antihistamine may be enough to put your hives into remission.  You may even find that you won't need treatment for a while (if at all).  Give it a go, and remember to stay in touch with your physician for continued monitoring.

Hope this helps, Howard.  Wishing you all the very best.  

Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Gisella Campanelli

Expertise

I am able to answer questions relating to pharmaceuticals, therapeutic regimes and primary health care. This includes offering advice on drug indications, dosages, and disease state management. I can also identify side effects, drug interactions and contra-indications, and offer recommendations on ways to mitigate these. I can diagnose minor illnesses and suggest appropriate over-the-counter remedies and/or preventive healthcare tips. I can recognize cardinal symptoms which would otherwise require referral to a medical practitioner.

Experience

I am a registered pharmacist in Australia, and I have practiced in a hospital pharmacy for over thirteen years. My clinical specializations lie within the areas of psychiatry and general medicine (including gastroenterology, respiratory, endocrinology, neurology, infectious diseases, gerontology, dermatology). I self-managed the training program for pharmacy interns in preparation for their final registration exams, and I have worked for the Pharmacy Board of Australia as an examiner and exam writer.

Education/Credentials
I hold a Bachelor of Pharmacy from the Victorian College of Pharmacy, Monash University, and I am board-registered to practice within Australia. I also hold a Master's degree in an unrelated field (art conservation).

©2016 About.com. All rights reserved.